Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 369, NWS Wichita, KS

September 25, 20194 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 25, 2019, 9:45 PM CDT for 4 counties in Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 25, 2019, 9:45 PM CDT (02:45 UTC)
Expired
Sep 25, 2019, 10:18 PM CDT
In force
33 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cowley County, KS, Harper County, KS, Kingman County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 25, 9:30 PM CDTSevere Thunderstorm WatchSPC8 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 6:25 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 25, 6:25 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
625 PM CDT Wed Sep 25 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 339 PM CDT Wed Sep 25 2019

A nearly stalled and rather diffuse surface cold front is draped
across southern KS this afternoon.  This front may be a focus for
surface based convection later this afternoon, however most models
suggest much of south central and southeast Kansas will remain
capped through late afternoon and early evening. An outflow boundary
south of the KS border looks more favorable for afternoon convection
with a better axis of instability. Should an isolated storm initiate
this afternoon, strong winds and nickel to quarter sized hail will
be possible.

Tonight a combination of an upper PV wave, a ripple in the 700mb
flow, increased moisture transport, along with 310K isentropic lift
will induce isolated to scattered elevated storms late evening and
overnight. 2,000+ J/kg of 850-300mb MUCAPE and 25-30kts of 1-6km
bulk shear would support a few severe storms capable of 1.25 inch
hail and gusty winds up to 60 mph. With precipitable water values
well above normal, 1.8-2 inches, any storms that do develop will be
efficient rain makers. Very heavy rainfall and localized flooding
will be possible tonight.  Any showers and storms should
diminish/move out by mid-morning.

Tomorrow should remain fairly quiet as the front retreats northward
with highs in the mid 70s. A shortwave will track along the Canadian
border tomorrow and push a strengthening sfc low northeast of the
Upper Mississippi Valley on Friday. A cold front extending from this
low will drag across the Central Plains on Friday. A decent
CAPE/shear signal remains in the forecast suggesting severe storms
to develop along the front on Friday. The front will continue to
meander across the area Saturday which will bring continued chances
of showers and storms throughout the day. Expect below normal
temperatures across central KS on Saturday with highs near 70 and
near normal temps in the upper 70s across south central and
southeast KS.

.LONG TERM...(Sunday through Wednesday)
Issued at 339 PM CDT Wed Sep 25 2019

A warm up can be expected Sunday and Monday with highs in the mid
to upper 80s. A southwesterly flow pattern will get locked into
place next week as the Central Plains gets sandwiched between a
building upper ridge over the Ohio and Tennessee Vally's and an
anomalous trough that deepens over the Great Basin.

Another front is expected to pass through the Central Plains
Tuesday and Wednesday which will bring increased chances of very
heavy rainfall and flooding potential mid week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 624 PM CDT Wed Sep 25 2019

VFR conditions are expected for the first 12-18 hours or so, with
the main concern being a chance of TSRA returning to portions of
southern KS late this evening thru early Thu morning.

Latest hi-rez model solutions suggest low to mid level moisture
transport will increase across northern OK this evening, with most
of the moisture pushing into southern KS late this evening.  As this
moisture and lift increases late this evening, think scattered TSRA
will develop along or just north of the KS/OK border and possibly as
far north as highway 54 from KICT to KCNU. So plan on going with a
VCTS for this chance for the KICT and KCNU tafs from 04-05z to
12z/Thu. Think this will be the only Tafs affected, so will go with
VFR conditions elsewhere overnight into Thu.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  77  71  87 /  20  20  10  40
Hutchinson      59  77  70  85 /  10  10  10  30
Newton          58  77  70  85 /  20  10  10  40
ElDorado        59  77  71  85 /  20  20  10  50
Winfield-KWLD   63  78  71  86 /  30  20  10  30
Russell         54  75  65  79 /  10   0  10  10
Great Bend      56  74  66  80 /  10   0   0  10
Salina          57  78  70  83 /  10  10  10  20
McPherson       57  77  69  83 /  10  10  10  30
Coffeyville     64  79  71  86 /  60  30  10  20
Chanute         61  76  71  85 /  30  20  10  40
Iola            60  76  71  86 /  30  20  10  50
Parsons-KPPF    62  78  71  85 /  50  20  10  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...Ketcham
Hazardous weather outlook, Sep 25, 4:09 PM CDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
409 PM CDT Wed Sep 25 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
409 PM CDT Wed Sep 25 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated thunderstorms will be possible for southern Kansas during
the early evening hours. Some of which could be strong to
marginally severe with nickel to quarter size hail and gusts of
50-60 mph.

Scattered severe storms will be possible across portions of south
central and southeast KS overnight. Storms that develop will be
capable of half dollar size hail and wind gusts up to 60 mph with
heavy rainfall and localized flooding potential.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A cold front will push southward across Kansas on Friday with
numerous thunderstorms expected to develop for locations mainly
along and east of the Kansas turnpike. Some of these storms will
become severe with large hail, damaging winds, and heavy rainfall
all possible.

Scattered thunderstorms will affect the region for Saturday through
Wednesday. A few strong to severe storms will possible for this
period. In addition, a weather pattern of prolonged heavy rainfall
could materialize next week. This could create some flooding
problems over the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 8:38 PM CDTSpecial Weather StatementICTSedgwick37 min
Sep 25, 8:48 PM CDTSevere Thunderstorm WarningICTKingman, Sedgwick, Sumner57 min
Sep 25, 9:25 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner20 min
Sep 25, 9:31 PM CDTSpecial Weather StatementICTLabette29 min
Sep 25, 10:27 PM CDTAreal Flood WarningICTChautauqua, Cowley, Harper, Sumner12 hr
Sep 25, 10:33 PM CDTSpecial Weather StatementICTHarper27 min
Sep 26, 1:45 AM CDTSpecial Weather StatementICTSumner30 min
Sep 26, 10:32 AM CDTAreal Flood WarningICTSumner15 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.